Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 36, NWS Charleston, WV

June 2, 2000Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 2, 2000, 8:06 PM EDT for Roane County, West Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 8:06 PM EDT (00:06 UTC)
Expired
Jun 2, 2000, 8:30 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Roane County, WV

The radar

The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:20 PM EDTThunderstorm WindPeniel, WVTrees were knocked down along Route 33.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS51 KRLX 030006
SVRCRW
WVC087-030030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 830 PM EDT...

* AT 800 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF SPENCER...MOVING SOUTHEAST AT 40 MPH.


<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 2, 3:30 PM EDT, 4 hours 36 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-020730-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI JUN 2 2000

COLD FRONT LOCATED JUST WEST OF CWA AT 3 PM...PROJECTED TO BE NEAR
OHIO RIVER 6 PM...CKB TO CRW LINE AROUND 7 PM...NORTHEASTERN
MOUNTAINS NEAR 8 PM.  WITH SHOWERS AND THUNDERSTORMS REMAINING CLOSE
TO FRONT AT THIS TIME WILL WORD FORECAST AS SHOWERS AND
THUNDERSTORMS EARLY THIS EVENING THEN BECOMING PARTLY CLOUDY.
CURRENT STORMS TO OUR NORTH SEE TO BE REMAINING IN INTENSITY BUT
SOUTHERN END OF LINE NOT KEEPING THE SAME INTENSITY.  AS SUGGESTED
THIS MORNING MOST ACTION WILL REMAIN IN THE NORTH...BUT SOME STORMS
THOUGH THE CWA MAY HAVE BRIEF STRONG WINDS.

HIGH PRESSURE BUILDS INTO REGION SATURDAY AND SUNDAY.  LOW PRESSURE
FORMS TO OUR SOUTHWEST AS FRONT LAYS ACROSS SOUTHEASTERN STATES.
SYSTEM LOOKS LIKE IT WILL STAY FAR ENOUGH TO OUR SOUTH THROUGH THE
WEEKEND AND WILL DELAY CHANCE SHOWERS UNTIL LATE SUNDAY NIGHT.
SYSTEM REMAINS PESKY AND CHANCE SHOWERS CONTINUES THROUGH MONDAY
INTO EARLY TUESDAY.

WILL GO SOMEWHAT WARMER ON MOS TEMPS THROUGH EARLY PERIOD.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FRIDAY FOR
OHZ066>067...OHZ075>076...OHZ084.

.END/JAS

In the hours before

Local storm report, Jun 2, 6:42 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
642 PM EDT THU JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM                              OH   .75 INCH HAIL
06/02/00   ATHENS                         THREE QUARTER INCH HAIL
                                          REPORTED AT 525 PM EDT AT
                                          THE PLAINS WHICH IS JUST
                                          NORTHWEST OF ATHENS.

NNNN
Local storm report, Jun 2, 6:49 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
649 PM EDT THU JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    LOWELL                    OH   WIND DAMAGE
06/02/00   WASHINGTON                     SEVERAL TREES DOWN JUST
                                          SOUTH OF LOWELL ALONG
                                          RAINBOW CREEK.

NNNN
Special weather statement, Jun 2, 7:18 PM EDT, 48 minutes before
KYZ101>103-105-OHZ086-087-WVZ005>008-013>020-027>032-039-040-047-
030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
718 PM EDT FRI JUN 2 2000

...STRONG THUNDERSTORMS CROSSING WEST VIRGINIA THIS EVENING...

A LINE OF STRONG THUNDERSTORMS THAT ENTERED WESTERN WEST VIRGINIA
AND NORTHERN KENTUCKY EARLY THIS EVENING STRETCHED FROM CLARKSBURG
TO RAVENSWOOD WEST VIRGINIA TO GREENUP KENTUCKY AS OF 7 PM.

BY 9 PM...THESE STORMS WILL STRETCH FROM ELKINS TO CHARLESTON.

AS THESE STORMS ROLL THROUGH...EXPECT STRONG WIND GUSTS PEAKING IN
THE 40 TO 45 MPH RANGE FOR A FEW LOCATIONS...ALONG WITH HEAVY
RAINFALL AND THE POSSIBILITY OF SMALL HAIL.

PERSONS SSHOULD KEEP AN EYE TO THE NORTHWEST SKY AND TAKE APPROPRIATE
SHELTER FROM THESE STORMS.

TRM
Local storm report, Jun 2, 7:49 PM EDT, 17 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0749 PM EDT FRI JUN 02 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    KENNA                     WV   WIND DAMAGE
06/02/00   JACKSON                        LARGEV BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0733 PM  AND  0748 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:12 PM EDTSevere Thunderstorm WarningRLXCalhoun33 min
Jun 2, 8:33 PM EDTSevere Thunderstorm WarningRLXBraxton27 min
Jun 2, 8:49 PM EDTSevere Thunderstorm WarningRLXKanawha26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.